Thursday, 1 August 2013

Panorama Reflections

I know this is a bit delayed but I just received an email about it which reminded me I wanted to post something...

After the BBC one Panorama programme "The Truth about Pills and Pregnancy" there has definitely been a mixed response which has scared a lot of women... this piece is going to be really long but I hope you find it helpful (and please please please if you get bored scroll to the bottom and read the final paragraph).

Professor Helen Cross,The Prince of Wales’s Chair of Childhood Epilepsy at Young Epilepsy said

“There is ongoing research about the effect of sodium valproate on unborn children, and medical professionals have a duty to make patients aware of this. However, sodium valproate remains a very effective antiepileptic drug. Women with epilepsy who are considering starting a family should speak to their consultant to discuss their medication prior to pregnancy.”

You can watch the BBC programme here:



Epilepsy Actions says:

Epilepsy Action believes that sodium valproate should not be the first-line treatment for epilepsy in women of child bearing potential, or in girls who will need treatment into their child bearing years. This is due to the significantly higher risk of birth malformations associated with this epilepsy medicine.
Epilepsy Action believes that for some women, sodium valproate at the lowest effective dose will be the most appropriate medicine to use. For example when:
  • a suitable alternative treatment is not available,
  • alternative medicines fail to establish seizure control,
  • treatment with others medicines was associated with significant side effects ,
  • the risk of uncontrolled seizures outweighs the potential teratogenic risks,
  • the woman opts for treatment with sodium valproate after discussing all the risks and benefits, and after being counselled about contraception, conception and pregnancy.
Pregnant women who are already taking sodium valproate should continue to take their medicine as normal and seek advice from their specialist. Sudden reduction or withdrawal of epilepsy medicine can lead to uncontrolled seizures (increasing the risk of sudden unexpected death in epilepsy – SUDEP). Furthermore, because the unborn baby has already been exposed to sodium valproate, abandoning medication might not reduce the risk posed to the unborn baby.
Research Projects say:
Research in the UK suggests that children born to mothers who took an epilepsy medicine during pregnancy are six to ten times more likely to have a neurodevelopmental disorder. The research found that children born to mothers who took sodium valproate (Epilim) were more likely to develop autism, attention deficit hyperactivity disorder (ADHD) or dyspraxia.

Out of 528 who took part in the study, around half of the women had epilepsy. All but 34 of them took epilepsy medicines during pregnancy. These medicines included carbamazepine (Tegretol), lamotrigine (Lamictal) and sodium valproate (Epilim).
Overall, the children exposed to Epilim alone were six times more likely to have neurodevelopmental problems. The risk was even higher in children exposed to Epilim as well as another epilepsy drugs (when the mother is taking several medicines). These children were 10 times more likely to be diagnosed with one of the above conditions.
Of the data available for 415 of the children, 19 of them had been diagnosed with developmental problems by the age of six. 12 of them had autism, four had dyspraxia, three had ADHD and one child had both autism and ADHD. The study also showed that dosage levels affect the likelihood of a disorder developing.
This study by Dr Rebecca Bromley of the Department of Molecular and Clinical Pharmacology, University of Liverpool, was relatively small and this is a topic that requires more research. Dr Bromley said: “Children exposed to sodium valproate during pregnancy, may be at an increased risk of developmental problems. However it is important to note that not every child is affected. If a family is concerned about the development of a child exposed to a medication during pregnancy (for example, they are worried about their speech, communication or social skills) they should get advice from their GP.”
This research follows a similar study into the effects of Epilim on IQ levels.
Researchers in the US first carried out tests on children born to mothers who had taken the medicine during pregnancy in 2009. The results led to a warning by the US health watchdog about the potential risks of valproate during pregnancy.
The new study is a follow up on the same children. It has shown that the IQ of the children is seven to ten points lower than children whose mothers had used one of three other epilepsy medicines. These are carbamazepine, lamotrigine and phenytoin.
According to the research, the dose of valproate also affected the child’s IQ score. It found that the higher the dosage, the greater the difference in IQ. Kimford Meador at Emory University, Georgia, conducted the study.
He said: “IQ at age six is strongly predictive of adult IQ and school performance, so our research suggests that valproate use during pregnancy is likely to have long-term negative effects on a child’s IQ and other cognitive abilities.”
Dr Meador added: “Given that many women do not have the option of stopping medication during pregnancy, more research in this area is urgently needed.”
Nicole Crosby-McKenna, women’s officer at Epilepsy Action said: “The majority of women with epilepsy who are taking sodium valproate have healthy children. However, these findings highlight the importance of monitoring women with epilepsy throughout pregnancy.
“Mothers who took sodium valproate in pregnancy should be supported to carefully monitor the development of their children. If their child is not achieving expected milestones, or they are worried about their development, they should speak to their health visitor or doctor. Early access to interventions (such as speech and language therapy, where required) could really help a child’s development and learning.”
Due to the small scale of the studies, more research is needed into the long-term effects of Epilim on pregnancy. Dr Bromley said that she hopes to continue the research in larger studies.
Nicole concludes: “Despite any worrying evidence from these studies, it is vital that women do not stop taking their epilepsy medicines without seeking advice from their doctors.”
Me again...

Sorry for all the information, but thought that it's important to give as much info as possible as for me the more I know the more I feel able to make informed decisions.

Basically it is important to know all the facts and all your options so discussing this with your specialist before starting a family is the best option.  But if you do find your pregnant don't panic, don't stop taking your medication - contact your specialist as soon as possible to get advice based on your indivdual situation.

I would definitely recommend reading the whole of the pregnancy diaries but if you are just looking for information about sodium valporate then here is a piece from the diaries about it specifically:

https://www.epilepsy.org.uk/pregnancy-diaries/how-i-coped-when-things-did-not-go-to-plan

The reason I say it is best to read the whole of the pregnancy diaries is that all this sounds scary but having a baby is so amazing and being a mum for me is the most incredible experience of my life.  I love Riley more than anything and it is so important to remember you can be a mum whether or not you have epilepsy it just takes a little bit more planning.

No comments:

Post a comment